• Vol. 35 No. 11, 833–836
  • 15 November 2006

Presumed Dapsone-induced Drug Hypersensitivity Syndrome Causing Reversible Hypersensitivity Myocarditis and Thyrotoxicosis

103



103 Views
17 Downloads

Download PDF

ABSTRACT

Introduction: A 22-year-old Malay soldier developed dapsone hypersensitivity syndrome 12 weeks after taking maloprim (dapsone 100 mg/pyrimethamine 12.5 mg) for anti-malarial prophylaxis.

Clinical Picture: He presented with fever, rash, lymphadenopathy and multiple organ involvement including serositis, hepatitis and thyroiditis. Subsequently, he developed congestive heart failure with a reduction in ejection fraction on echocardiogram, and serum cardiac enzyme elevation consistent with a hypersensitivity myocarditis.

Treatment: Maloprim was discontinued and he was treated with steroids, diuretics and an angiotensin-converting-enzyme inhibitor.

Outcome: He has made a complete recovery with resolution of thyroiditis and a return to normal ejection fraction 10 months after admission.

Conclusion: In summary, we report a case of dapsone hypersensitivity syndrome with classical symptoms of fever, rash and multi-organ involvement including a rare manifestation of myocarditis. To our knowledge, this is the first case of dapsone-related hypersensitivity myocarditis not diagnosed in a post-mortem setting. As maloprim is widely used for malaria prophylaxis, clinicians need to be aware of this unusual but potentially serious association.


A 22-year-old Malay soldier doing his National Service was warded with a 6-day history of an itchy generalised rash associated with fever and lymphadenopathy. Prior to this episode, he was well and not known to have any major illnesses.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.